High Wind, Eddy County Plains
- When
- December 15, 10:15 AM MST to 1:15 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
A potent shortwave trough over the Southern Rockies resulted in high winds across the Guadalupe and Delaware Mountains and Southeast New Mexico.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A potent shortwave trough over the Southern Rockies resulted in high winds across the Guadalupe and Delaware Mountains and Southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 15, 9:58 AM MST, 17 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1058 AM CST Wed Dec 15 2021
...New UPDATE...
.UPDATE...
Issued at 1053 AM CST Wed Dec 15 2021
Stong winds have materialized on the leeward side of the Guadalupe
and Delaware mountains. Current observations in Artesia have
sustained winds over 40 mph with gusts near 65 mph. Therefore, we
have upgraded to a High Wind Warning for the Eddy County plains and
the adjacent plains of eastern Culberson County until 10 PM MST.
&&
.AVIATION...
(12Z TAFS)
Issued at 508 AM CST Wed Dec 15 2021
VFR conditions should prevail next 24 hours. Sat imagery/sfc obs
show stratus/fog trying to develop at KMAF/KHOB, but not having
much success. Expect this activity to scatter out after sunup as
mixing commences. Surface flow will increase and become gusty out
of the SW today. Winds will decouple after sundown and veer as a
front moves in.
&&
.SHORT TERM...
(Today through Thursday afternoon)
Issued at 345 AM CST Wed Dec 15 2021
WV imagery shows the upper trough approaching the Four Corners and
transitioning to a negatively-tilted status. Closer to home, KMAF
VAD shows a 40kt LLJ right off the deck. Patchy stratus has
developed, and a little fog is trying to, but elevated winds and a
few high clouds are mitigating development somewhat. The LLJ has
surged Gulf moisture into the eastern CWA, and lows this morning
will come in around 20F above normal.
NAM12 still develops an impressive mountain wave signature over
the Guadalupes today, and 700mb height gradients tighten up to
around 60m/160nm. Cloud cover is generally forecast to diminish
NW-SE over the next 18 hours, and this will only increase winds as
better mixing manifests. Forecast soundings in the Davis
Mountains suggest mixing to at least 700mb this afternoon, and
windy conditions will be possible there, especially further north
in less cloud cover/better mixing. These downslope winds will add
an assist to near-record warm temperatures this afternoon,
especially from the Davis Mountain Foothills to the Western Low
Rolling Plains.
A cold front will drop in behind the exiting trough tonight,
shaving 10-15F off of this morning's lows. Temps would be even
colder, but a veil of high clouds should keep them from dropping
too far.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 345 AM CST Wed Dec 15 2021
Friday, a positively tilted trough over W CONUS will continue to
deepen ejecting a low over Baja. The trough will progress through
the Northern Plains dropping a cold front in it's wake. Temperatures
Friday will increase to above normal before the on-set of a cold
front. The front is set to move into the area Sat morning bringing
breezy winds and colder temperatures. Gap winds are possible Sat
morning for Guadalupe Pass. Models have backed off on the
prefrontal precipitation Sat morning however the aforementioned
low over over Baja will progress through the southern portion of
the CWA. Lift associated with the low will cause light rain and
snow in higher elevations Sat evening through Sun morning. Snow
will likely melt in most locations due to above freezing ground
temperatures. Majority of the precipitation is forecasted to stay
south of I-10 with locally higher amounts in the Davis Mountains.
Unfortunately, the Permian Basin looks to miss out on the precip
as models continue their drying trend. This would continue the dry
streak here at MAF. Temperatures will fall below normal Sunday
with freezing temps possible Sun & Mon morning. Upper level
ridging will settle over the Southern Plains by the start of next
week. A shortwave over the Plains will flatten ridging out by mid
next week leading to zonal flow aloft. No precipitation is
expected in the extended.
&&
.FIRE WEATHER...
Issued at 345 AM CST Wed Dec 15 2021
High winds and dry conditions will lead to critical fire wx
concerns this afternoon across Southeast New Mexico and portions
of West Texas. Overnight recoveries this morning are excellent
moistening 1hr fuels however abnormally high temperatures and dry
conditions are going to dry fuels out by this afternoon. ERCs
could sit in the 75th- 89th percentile by this afternoon for
southeast New Mexico and portions of West Texas. Therefore, a Red
Flag Warning has been issued for this afternoon. RHs should stay
slightly above the 15%, but winds will compensate for the lack low
RHs. 700mb winds of up to 70kts should mix down resulting in high
winds across the Southeast New Mexico plains. 20ft west to
southwest winds of 25 to 35 mph and 20 degrees above normal
temperatures is going to lead to very high fire danger. High
clouds could mitigate winds over southern zones of the RFW, but
they could clear by the afternoon hours especially out west.
Elevated winds and dry conditions will lead to RFTIs 2-4 this
afternoon supporting rapid rate of spread for possible IA
incidents.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 81 44 72 50 / 0 0 0 0
Carlsbad 74 38 68 39 / 0 0 0 0
Dryden 77 53 75 54 / 0 0 0 0
Fort Stockton 85 46 73 49 / 0 0 0 0
Guadalupe Pass 63 41 62 43 / 0 0 0 0
Hobbs 74 36 67 41 / 0 0 0 0
Marfa 76 36 72 38 / 0 0 0 0
Midland Intl Airport 81 43 71 49 / 0 0 0 0
Odessa 80 44 71 49 / 0 0 0 0
Wink 81 38 71 39 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 11 PM CST /10 PM MST/ this evening for
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains.
Red Flag Warning until 6 PM CST /5 PM MST/ this evening for
Eastern Culberson County-Gaines-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains.
Wind Advisory until 6 PM CST this evening for Davis Mountains-
Davis Mountains Foothills.
NM...High Wind Warning until 10 PM MST this evening for Eddy County
Plains-Guadalupe Mountains of Eddy County.
Red Flag Warning until 5 PM MST this afternoon for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Wind Advisory until 5 PM MST this afternoon for Central Lea
County-Northern Lea County.
&&
SHORT TERM...24
LONG TERM....72
AVIATION...24Hazardous Weather Outlook National Weather Service Midland/Odessa TX 238 AM CST Wed Dec 15 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-160845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 238 AM CST Wed Dec 15 2021 /138 AM MST Wed Dec 15 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Low clouds and patchy fog will be possible this morning across the Permian Basin and Lower Trans Pecos. Locally reduced visibilities could make morning travel difficult. Strong winds are expected in the Guadalupe and Delaware Mountains and adjacent plains Wednesday. A Wind Advisory is in effect for much of Southeast New Mexico and northeast Culberson county and a High Wind Warning is in effect for the Guadalupe and Delaware Mountains for Wednesday morning through late Wednesday afternoon. Patchy blowing dust will be possible. Elevated to near critical to critical fire weather conditions will be possible on this afternoon across Southeast New Mexico and portions of the Northern Permian Basin. A Red Flag Warning is in effect for Southeast New Mexico, the Sacramento Mountains and surrounding Foothills. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999808.